Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email firstname.lastname@example.org or email@example.com.
I am currently in lami-zido-efav combo, at suka po ako nang suka, at naisuka ko ‘yung gamot (I have been throwing up, and I may have vomited my medicine). Dapat po ba ako uminom ulit ng gamot (Should I take another dose of my medicine)?
Mr. Double Dose
Vomiting (otherwise known as “throwing up”) is one of the most common side effects of antiretroviral (ARV) medication intake, in particular Lamivudine and Efavirenz. But before vomiting occurs, people living with HIV feel nauseated (feeling sick to your stomach).
Both nausea and vomiting should be monitored and reported back to the health care provider so that appropriate adjustments of ARV intake medications will be made. It is similarly important that this is reported as it may necessitate changes to be made including in the following: a) volume of food intake; b) timing of food intake with intake of ARV medications; c) the need to add anti-vomiting/anti-nausea medication; and d) avoidance of situations that would trigger the person living with HIV to experience increased vomiting and/or nausea.
This is usually observed for two weeks to one month, and appropriate support is provided to avoid dehydration and electrolyte imbalances that will lead to malnutrition, as well as prevent further hospitalizations.
I would not advise you to take ARV as this may trigger another vomiting episodes again and again, thereby putting ARV intake wastage.
Again, it would best to report first to your health provider as a more definitive evaluation and medical management awaits for you. Support yourself with electrolytes (drink buko juice or the reliable Oresol and/or commercially available electrolyte drink) as first aid and have yourself scheduled soon with your health provider.